Alert archive / Nevada / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 65, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 3, 2016, 10:58 PM PDT for Clark County, Nevada; Mohave County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2016, 10:58 PM PDT (05:58 UTC)
- Expired
- Aug 3, 2016, 11:30 PM PDT
- In force
- 32 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
Counties Mohave County, AZ, Clark County, NV
The radar
The Las Vegas radar (KESX), 47 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 6.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1079 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 2895 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
262 WUUS55 KVEF 040558 SVRVEF AZC015-NVC003-040630- /O.NEW.KVEF.SV.W.0065.160804T0558Z-160804T0630Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 1058 PM PDT WED AUG 3 2016 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN MOHAVE COUNTY IN NORTHWESTERN ARIZONA... SOUTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA... * UNTIL 1130 PM PDT/1130 PM MST/ * AT 1056 PM PDT/1056 PM MST/...DOPPLER RADAR INDICATED OUTFLOW WINDS FROM THUNDERSTORMS MOVING SOUTH CAPABLE OF PRODUCING WINDS IN EXCESS OF 40 MPH ON LAKE MOHAVE. * LOCATIONS IMPACTED INCLUDE... COTTONWOOD COVE AND COTTONWOOD COVE CAMPGROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... STRONG WIND GUSTS AND HIGH WAVES CAN BE EXPECTED! IF ON OR NEAR LAKE MOHAVE...HEAD TO SAFE HARBOR IMMEDIATELY OR STAY CLOSE TO SHORE UNTIL THE STORM PASSES. && LAT...LON 3523 11453 3523 11465 3554 11473 3553 11457 TIME...MOT...LOC 0556Z 237DEG 121KT 3564 11451 $$ JH
1 follow-up statement
590 WWUS55 KVEF 040618 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 1118 PM PDT WED AUG 3 2016 AZC015-NVC003-040630- /O.CON.KVEF.SV.W.0065.000000T0000Z-160804T0630Z/ MOHAVE AZ-CLARK NV- 1118 PM PDT WED AUG 3 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM PDT/1130 PM MST/ FOR SOUTHWESTERN MOHAVE AND SOUTH CENTRAL CLARK COUNTIES... OUTFLOW WINDS FROM THUNDERSTORMS TO THE NORTH CONTINUED TO BLAST SOUTH ACROSS LAKE MOHAVE AND WILL PERSIST THROUGH 1130 PM. LOCATIONS IMPACTED INCLUDE... COTTONWOOD COVE AND COTTONWOOD COVE CAMPGROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... STRONG WIND GUSTS AND HIGH WAVES CAN BE EXPECTED! IF ON OR NEAR LAKE MOHAVE...HEAD TO SAFE HARBOR IMMEDIATELY OR STAY CLOSE TO SHORE UNTIL THE STORM PASSES. && LAT...LON 3523 11453 3523 11465 3554 11473 3553 11457 TIME...MOT...LOC 0616Z 237DEG 121KT 3597 11388 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 9:58 PM PDT, 1 hour earlier.
Area forecast discussion, Aug 3, 9:58 PM PDT, 1 hour before
Area Forecast Discussion National Weather Service Las Vegas NV 958 PM PDT WED AUG 3 2016 .SYNOPSIS...Deeper monsoon moisture will bring an increasing threat of flash flooding to parts of the area through Thursday. Conditions will begin to dry out on Friday, and the area will likely be storm free by Sunday. Temperatures will be near to slightly below normal for the next seven days. && .UPDATE... Storms moving through northeast Clark and northwest Mohave Counties at this time are propagating southward into a 25-30 kt 850-mb jet oriented mainly along the Colorado River. According to mesoanalysis, storms are moving into slightly lower instability and increased CIN, which may lead to a general weakening trend overnight. Nevertheless, high rainfall rates have been observed with these storms this evening in a moist (PWs 1.25-1.50 inches -- near-record territory) atmosphere. Additionally, gusts 40-50 mph have been observed with the leading outflow. Still seeing occasional development in San Bernardino and central/southern Mohave County as well, with mesoanalysis suggesting somewhat higher instability in these areas. As such, increased PoPs in Clark, eastern San Bernardino, and Mohave Counties based on these trends through the overnight hours. High-resolution guidance has not performed particularly well with the convective evolution of the storms in Clark/Mohave Counties, especially the farther west propagation. Additionally, the redevelopment of convection in southwest Utah overnight (as suggested by "some" HRRR simulations) seems questionable given the stabilizing effects of previous convection. But with the elongated vorticity maximum in the midlevels still present from southeast Nevada across far northern Arizona and southern Utah, cannot rule this out completely. As such, increased PoPs a bit through the morning hours as well. Expecting another fairly active day tomorrow. Flash flood watch looks good for now. Will send out another update if conditions change dramatically in the next couple hours. .AVIATION...For McCarran...Gusty northeast winds from an outflow boundary will remain through 07z with gusts over 40 kts before decreasing with winds remaining northeast around 10-15 kts through 08z. After 08z winds will gradually shift back to the south to southwest winds speeds around 10 kts. Thunderstorms will again be in the forecast through Thursday with gusty outflow winds possible...especially in the late afternoon and evening. For the rest of southern Nevada...northwest Arizona...and southeast California...Scattered thunderstorms with gusty winds to 45 kts will continue through early morning over for mainly Mohave, Clark, and far eastern San Bernardino Counties. Storms will gradually diminish late tonight with winds also decreasing. Thunderstorms will again be in the forecast through Thursday with gusty outflow winds possible...especially in the late afternoon and evening. && .PREV DISCUSSION... 216 PM PDT WED AUG 3 2016 .SHORT TERM...through Saturday morning. The primary weather concern over the next couple of days is the potential for flash flooding. Lincoln, Clark, Mohave and eastern San Bernardino counties all are prime areas for scattered thunderstorms that will be capable of producing very heavy rain (2-4 inch per hour rain rates). High resolution time lagged ensemble output pinpoints northern Mohave with the best potential for substantial rain amounts but given that precipitable water values are through the roof over the southeastern third of the CWA, stronger storms anywhere in this deeper moisture could create flooding problems real quick. The 12Z Vegas sounding had a > 200 percent of normal PWAT value of 1.5 inches which is a record for the date. Forecast soundings show little change for Thursday so it looks like another active day convection wise similar to today beginning with terrain driven storms transitioning to outflow based development. A Flash Flood Watch is in effect through 5 AM Friday for areas that are forecast to have the highest potential for flash flooding. Some drying takes place on Friday however the moisture hangs tough across much of the eastern CWA and a chance of storms continue. A trough sweeping into the west coast Saturday pushes drier air further east and thunderstorm chances are forecast to come to an end for all but far NE Mohave County. No changes were made to the Saturday forecast or to the long term. .LONG TERM...Sunday through Tuesday. Picking up Sunday morning, troughing along the West Coast will bring dry southwest flow to our CWA, resulting in mostly sunny skies, seasonably hot temperatures, and lower humidity. This pattern holds through Tuesday. There is one feature of note on Monday as the ECMWF brings a tropical wave/cyclone near the tip of the Baja Peninsula, which would suggest a return of deeper moisture to our area on Wednesday. The GFS is more bearish with this wave and does not show any moisture surge. There is plenty of time to watch this, and it is worth noting that a similar pattern last Thursday brought the current episode of deeper moisture and thunderstorms. && .FIRE WEATHER...Monsoonal moisture will continue to stream into the area through Thursday...with chances of storms in southern Nevada, eastern San Bernardino, and Mohave counties. Very heavy rainfall, frequent lightning, and gusty winds are possible with these storms. Conditions will begin to dry out from west to east on Friday, with a return to seasonably hot and rain-free conditions by Sunday. Conditions may approach critical fire thresholds this weekend, especially in the southern Great Basin, where stronger winds are forecast. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report significant weather according to standard operating procedures. Spotter activation may be necessary in Lincoln, Clark, Mohave and San Bernardino counties through tomorrow. && Update: Shafer Aviation: Gorelow Short Term/Fire Weather...Salmen Long Term: Morgan For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 3, 7:38 PM PDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
738 PM PDT WED AUG 3 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM FLASH FLOOD 3 NNW NEEDLES 34.89N 114.65W
08/03/2016 SAN BERNARDINO CA LAW ENFORCEMENT
HIGHWAY PATROL REPORTS ROADWAY FLOODING AT
DAVID DRIVE AND RIVER DRIVE. APPROXIMATELY
10 VEHICLES STUCK IN WATER. .
&&
NWS LAS VEGAS NV
IRIS SYSTEMThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 5:56 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 34 min |
| Aug 3, 6:04 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 26 min |
| Aug 3, 6:34 PM PDT | Areal Flood Advisory | VEF | Clark | 3 hr |
| Aug 3, 7:52 PM PDT | Flash Flood Warning | VEF | Clark, Lincoln | 3 hr |
| Aug 3, 9:13 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 62 min |
| Aug 3, 10:21 PM PDT | Areal Flood Advisory | VEF | Clark | 3 hr |
| Aug 4, 12:26 AM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Aug 4, 2:55 AM PDT | Areal Flood Advisory | VEF | Clark | 2 hr |
| Aug 4, 12:07 AM PDT | Flash Flood Warning | VEF | Mohave | 113 min |
| Aug 4, 12:09 AM PDT | Flash Flood Warning | VEF | Mohave | 2 hr |
| Aug 4, 12:34 AM PDT | Flash Flood Warning | VEF | Mohave | 116 min |
| Aug 4, 1:31 AM PDT | Flash Flood Warning | VEF | Mohave | 119 min |
| Aug 4, 1:47 AM PDT | Areal Flood Warning | VEF | Mohave | 12 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 2016Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.